Alert archive / Minnesota / Tornado Warnings in 2022

Tornado Warning 32, NWS Grand Forks, ND

July 19, 2022Kittson County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 19, 2022, 1:37 PM CDT for Kittson County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2022, 1:37 PM CDT (18:37 UTC)
Expired
Jul 19, 2022, 2:00 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 157 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:38 PM CDTTORNADO 01 Ene Lancaster, MNA TORNADO TRACKED INTERMITTENTLY NORTH-NORTHEASTWARD FOR AROUND 1.5 MILE, DISIPATING AROUND 2 NE OF LANCASTER BY 142 PM CDT. SEVERAL POPLAR TREES LOCATED IN A GROVE ALONG THE NORTH BRANCH OF THE TWO RIVER RIVER WERE SNAPPED ANYWHERE FROM 10 TO 20 FEET ABOVE GR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

229 
WFUS53 KFGF 191837
TORFGF
MNC069-191900-
/O.NEW.KFGF.TO.W.0032.220719T1837Z-220719T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
137 PM CDT Tue Jul 19 2022

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  North central Kittson County in northwestern Minnesota...

* Until 200 PM CDT.
    
* At 136 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Lancaster, or 43 miles northeast of Grafton,
  moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4880 9675 4887 9695 4900 9691 4900 9649
TIME...MOT...LOC 1836Z 212DEG 26KT 4889 9678 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJ
1 follow-up statement
640 
WWUS53 KFGF 191859
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
159 PM CDT Tue Jul 19 2022

MNC069-191909-
/O.EXP.KFGF.TO.W.0032.000000T0000Z-220719T1900Z/
Kittson MN-
159 PM CDT Tue Jul 19 2022

...THE TORNADO WARNING FOR NORTH CENTRAL KITTSON COUNTY WILL EXPIRE
AT 200 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4880 9675 4887 9695 4900 9691 4900 9649
TIME...MOT...LOC 1859Z 212DEG 26KT 4902 9666 

$$

CJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 19, 1:03 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 19, 1:03 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
103 PM CDT Tue Jul 19 2022

.UPDATE...
Issued at 103 PM CDT Tue Jul 19 2022

We continue to monitor the potential for severe weather this
afternoon, with two distinct air masses/potential set-ups of
concern.

Initially the warm sector ahead of the cold front is still
supportive of potential deep convection and this is in pace over
northwest MN where ML CAPE 1500-2500 J/KG is aligned with
effective shear in the 35-45kt range. Immediately between the
prefrontal trough and cold front stratus has expanded limiting
mixing and keeping parcels elevated. Initial PV and any breaks
could still allow for surface based convection to initiate and
a window still exists for supercells/severe clusters and HRRR
still shows development closer to the regions of current clearing
in this sector. This transitions east-northeast through 3PM.

A secondary concern is a potential for funnel or even low top/non
traditional tornado development behind the warm sector as the
upper low tracks into the region and conceptually there is a setup
in northwest MN as the surface low/frontal intersections
transition over northwest MN north of Highway 2 and strong upper
level vorticity transitions into the region in the 2PM-4PM period.
Deep convection obviously will be less favorable with much lower
CAPE values, however if there is enough clearing as the upper
level wave enters northwest MN where frontal interactions are
lingering we could see enough stretching for funnels/tornadoes to
develop and HRRR does show some potential for initiation during
that window between Kittson-Roseau-Lake of the Woods Counties
behind the warm sector.

UPDATE Issued at 1006 AM CDT Tue Jul 19 2022

As a 40-45kt LLJ rounds the base of the upper low across our south
this afternoon peak mixing should allow for higher gusts to 45 mph
at times across the southern part of our CWA. Westerly BL often
results in enhanced winds on the eastern extent of the RRV in MN
while in the immediate valley maybe not quite as high. I went
ahead and issued a Wind Advisory for our southern counties where
the potential is highest from 11AM-8PM.

UPDATE Issued at 640 AM CDT Tue Jul 19 2022

Line of storms continues to weaken as it moves east into MN away
from the stronger forcing and shear aloft. SFC low in eastern ND
will continue to lift to the northeast and westerly winds will
begin to push into the forecast area. Later this morning this
boundary will be the focal point for additional development as it
moves across the Red River valley per multiple CAM solutions.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 433 AM CDT Tue Jul 19 2022

Impacts and concerns today will center on robust wave moving
across the FA. This morning in the pre dawn hours will continue
to see WAA light showers and thunderstorms spread east across
lakes country of Minnesota and more robust convection in NE ND as
a line of storms pushes east with the upper wave moving into
western ND. A lull in activity is expected as most convection
remains north of the border into the late morning with the SFC low
lifting into SE Manitoba. As the upper low moves from primarily
along Hwy 2 redevelopment ahead of the forcing will occur late
this morning or early afternoon with convection fueled by MUCAPE
of 2000 to 3000J/kg and 40kts of bulk shear. This will create the
potential for the some scattered stronger updrafts and
supercellular storm characteristics with hail up to the size of
golf balls and wind gusts of 60 to 70mph with the strongest
storms. The best chances for storms will be across northern MN
before 5pm this afternoon as the upper wave quickly pushes east
with non severe wrap around showers expected to move from NE ND
into the Red RIver valley this evening. HREF probability matched
means indicate rainfall amounts highest north of the border
international with a few pockets or locations in the northern
tier of counties along the border capable of up to 3.0 inches of
rainfall as storms could train for periods today. To the south and
west of the activity winds will be breezy and nearing wind
advisory criteria with westerly wind gusts to 30 to 40 mph in SE
ND.

Wednesday will see a return to more typical airmass with a relatively
drier feels like as dewpoints will be around 60 and temps in the
80s with a northwest breeze at 15 to 25mph.

.LONG TERM...(Wednesday night through Monday)
Issued at 433 AM CDT Tue Jul 19 2022

Northwest H5 flow prevails Wednesday night through the weekend, with
zonal progressive flow expected from Saturday onward. The ridge that
brought the recent heat and humidity will flatten and shift
southward, allowing the return of slightly cooler temperatures to
the Northern Plains and Upper Midwest.

Quiet conditions prevail Thursday with highs in the 80s across the
forecast area. Dew points will be in the middle 50s. Heading into
Friday, ensemble guidance is converging on a shortwave passage that
should bring us a chance for showers and thunderstorms Friday
afternoon and evening. Initial thoughts include the potential for
strong storms that will largely be diurnally driven, with CAPE
upwards of 2500 J/Kg and deep layer shear of around 50 knots.

Ensemble and blended guidance keeps thunderstorm chances in the
forecast through the weekend; however most of the PoPs are being
highlighted for Saturday and Sunday are various solutions
surrounding another weak shortwave, just with slightly different
timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 103 PM CDT Tue Jul 19 2022

Dynamic system is moving across the region, with a cold front
just now passing into northwest MN and MVFR ceilings spreading
out ahead of this (clearing behind it). A second region of MVFR
(possible IFR) ceilings is spreading east where the main upper
level system is tracking out of central/western ND. Initially
showers or thunderstorms may develop in MN ahead of the front
mainly near the US/Canada border, but eventually scattered showers
overspread eastern ND and northeast MN through the
afternoon/early evening. VFR should eventually prevail later this
evening as this system shifts east of the region in eastern ND,
though it could take longer to improve over parts of northwest MN.
Winds will continue to increase behind the front from the west
this afternoon and in southeast ND gusts as high as 40kt can't be
ruled out. Strongest gusts end with sunset, but breezy west-
northwest winds likely continue through the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 8 PM CDT this evening for NDZ038-039-049-052-
     053.

MN...Wind Advisory until 8 PM CDT this evening for MNZ003-027-029-030-
     040.

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...DJR
Hazardous weather outlook, Jul 19, 7:09 AM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
709 AM CDT Tue Jul 19 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
709 AM CDT Tue Jul 19 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorm redevelopment is expected as early as late morning
along and east of the Red River valley as a cold front pushes
east. The strongest storms will be in northwest Minnesota with
winds gusts to 70mph, hail up to 2 inches and possibly a tornado
and or some flash flooding if and where thunderstorms train today.
The severe threat should end by 7pm. In southeastern ND westerly
winds may gust to 45mph this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 19, 11:12 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1112 AM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     SARLES                  48.95N 99.00W
07/19/2022                   Cavalier           ND   BROADCAST MEDIA

            CORRECTED FOR TIME. PUBLIC REPORT OF A LARGE COTTONWOOD
            TREE UPROOTED NEAR SARLES. REPORT AND PHOTO POSTED VIA
            SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR AND NEARBY
            WIND SENSOR REPORTS.

&&

GREGORY.GUST
Local storm report, Jul 19, 11:58 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1158 AM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             5 N WALES               48.97N 98.60W
07/19/2022  E1.00 INCH       Cavalier           ND   PUBLIC

0342 AM     TSTM WND DMG     5 E HANNAH              48.97N 98.58W
07/19/2022                   Cavalier           ND   PUBLIC

            GRAIN BINS DAMAGED WITH DEBRIS BLOWN TO THE NORTH.

0415 AM     TSTM WND GST     1 WSW CANDO             48.48N 99.22W
07/19/2022  M62.00 MPH       Towner             ND   AWOS

            PEAK WIND MEASURED AT THE CANDO AIRPORT /K9D7/.

0435 AM     TSTM WND DMG     6 E HANNAH              48.97N 98.56W
07/19/2022                   Cavalier           ND   PUBLIC

            ROOFING AND WALL PANELS BLOWN OFF A POLESHED. LARGE TREE
            BRANCHES AND LIMBS BROKEN DOWN.

0440 AM     TSTM WND DMG     5 W MAIDA               49.00N 98.47W
07/19/2022                   Cavalier           ND   PUBLIC

            CORRECTED LOCATION. REPORT OF TREE BRANCHES DOWN AS LARGE
            AS 5 INCHES IN DIAMETER ALONG THE CANADIAN BORDER NEAR
            MOWBRAY. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

0455 AM     TSTM WND GST     2 SW LANGDON            48.74N 98.40W
07/19/2022  M67.00 MPH       Cavalier           ND   AWOS

            PEAK WIND MEASURED AT THE LANGDON AIRPORT /KD55/.

&&

GREGORY.GUST
Local storm report, Jul 19, 12:23 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1223 PM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     TSTM WND DMG     WALHALLA                48.92N 97.92W
07/19/2022                   PEMBINA            ND   PUBLIC

            LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN
            AROUND TOWN.

&&

GREGORY.GUST
Local storm report, Jul 19, 12:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     HAIL             3 NNW NASH              48.51N 97.54W
07/19/2022  E1.00 INCH       Walsh              ND   PUBLIC

            NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY RAINS.

&&

GREGORY.GUST
Local storm report, Jul 19, 1:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
101 PM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     TSTM WND GST     2 WSW MANVEL            48.06N 97.22W
07/19/2022  M71.00 MPH       Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

0220 AM     HAIL             7 N MANVEL              48.17N 97.18W
07/19/2022  E1.00 INCH       Grand Forks        ND   POST OFFICE

            HAIL AND VERY STRONG WINDS. NUMEROUS LARGE 3 TO 5 INCH
            DIAMETER TREE BRANCHES BROKEN DOWN.

&&

GREGORY.GUST
Special weather statement, Jul 19, 1:35 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
135 PM CDT Tue Jul 19 2022

MNZ004-005-007-008-013-NDZ008-191915-
East Marshall MN-Pennington MN-Kittson MN-Roseau MN-West Marshall MN-
Pembina ND-
135 PM CDT Tue Jul 19 2022

...Strong thunderstorms will impact portions of central Marshall,
Kittson, western Roseau, northwestern Pennington and eastern Pembina
Counties through 215 PM CDT...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bathgate to Viking. Movement was north at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hallock, Karlstad, Greenbush, Stephen, Pembina, Neche and Newfolden.

This includes Interstate 29 between mile markers 188 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4810 9627 4881 9761 4900 9770 4900 9595
TIME...MOT...LOC 1835Z 166DEG 24KT 4884 9755 4822 9638

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:02 AM CDTSpecial Weather StatementFGFWilkin58 min
Jul 19, 1:19 AM CDTSevere Thunderstorm WarningFGFPolk56 min
Jul 19, 1:58 AM CDTSevere Thunderstorm WarningFGFKittson, Roseau51 min
Jul 19, 2:00 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau60 min
Jul 19, 2:13 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk29 min
Jul 19, 2:20 AM CDTSpecial Weather StatementFGFWilkin40 min
Jul 19, 2:44 AM CDTSpecial Weather StatementFGFMarshall31 min
Jul 19, 2:57 AM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jul 19, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFKittson, Marshall, Roseau54 min
Jul 19, 6:11 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau64 min
Jul 19, 7:04 AM CDTSpecial Weather StatementFGFMarshall, Roseau41 min
Jul 19, 7:48 AM CDTSpecial Weather StatementFGFRoseau42 min
Jul 19, 9:54 AM CDTWind AdvisoryFGFBecker, Clay, Grant, Otter Tail, Wilkin10 hr
Jul 19, 10:53 AM CDTSpecial Weather StatementFGFRoseau37 min
Jul 19, 1:35 PM CDTSpecial Weather StatementFGFKittson, Marshall40 min
Jul 19, 2:32 PM CDTSpecial Weather StatementFGFKittson43 min
Jul 19, 2:39 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau36 min
Jul 19, 3:23 PM CDTSpecial Weather StatementFGFLake of the Woods37 min
Jul 19, 5:06 PM CDTAreal Flood AdvisoryFGFKittson4 hr

Nearby

Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.